Alert archive / New York / Flash Flood Warnings in 2017
Flash Flood Warning 15, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 5, 2017, 5:35 AM EDT for Rockland County, Westchester County, New York. It was in force for 115 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2017, 5:35 AM EDT (09:35 UTC)
- Expired
- Aug 5, 2017, 7:30 AM EDT
- In force
- 115 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Rockland County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 80 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 6:36 AM EDT | FLASH FLOOD | Sherman Park, NY | NORTHBOUND SAW MILL RIVER PARKWAY CLOSED AT EXIT 27 DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 9.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
737
WGUS51 KOKX 050935
FFWOKX
NYC087-119-051130-
/O.NEW.KOKX.FF.W.0015.170805T0935Z-170805T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
535 AM EDT SAT AUG 5 2017
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Westchester County in southeastern New York...
Rockland County in southeastern New York...
* Until 730 AM EDT
* At 535 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
White Plains, Ossining, Tarrytown, Mount Kisco, Dobbs Ferry, Nyack,
Tappan, Harrison, Scarsdale, Hawthorne, Orangeburg, Upper Nyack,
Bedford, Yorktown Heights and Jefferson Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4133 7355 4113 7366 4110 7373 4106 7370
4097 7375 4102 7396 4104 7399 4134 7384
4136 7354
$$
PW2 follow-up statements
864
WGUS71 KOKX 051018
FFSOKX
Flash Flood Statement
National Weather Service New York NY
618 AM EDT SAT AUG 5 2017
NYC087-051027-
/O.CAN.KOKX.FF.W.0015.000000T0000Z-170805T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockland NY-
618 AM EDT SAT AUG 5 2017
...THE FLASH FLOOD WARNING FOR ROCKLAND COUNTY IS CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 4133 7355 4113 7366 4110 7373 4106 7370
4097 7375 4100 7389 4105 7389 4134 7377
4136 7354
$$
NYC119-051130-
/O.CON.KOKX.FF.W.0015.000000T0000Z-170805T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westchester NY-
618 AM EDT SAT AUG 5 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM EDT FOR
CENTRAL WESTCHESTER COUNTY...
At 617 AM EDT, Doppler radar indicated thunderstorms producing heavy
rain moving east of the warned area. Up to two inches of rain have
already fallen. Additional flash flooding is possible.
Some locations that will experience flooding include...
White Plains, Tarrytown, Mount Kisco, Dobbs Ferry, Harrison,
Scarsdale, Hawthorne, Bedford, Yorktown Heights, Briarcliff Manor,
Greenville, Pleasantville, Irvington, Hartsdale and Elmsford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4133 7355 4113 7366 4110 7373 4106 7370
4097 7375 4100 7389 4105 7389 4134 7377
4136 7354
$$
PW736
WGUS71 KOKX 051109
FFSOKX
Flash Flood Statement
National Weather Service New York NY
709 AM EDT SAT AUG 5 2017
NYC119-051119-
/O.CAN.KOKX.FF.W.0015.000000T0000Z-170805T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westchester NY-
709 AM EDT SAT AUG 5 2017
...THE FLASH FLOOD WARNING FOR CENTRAL WESTCHESTER COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4133 7355 4113 7366 4110 7373 4106 7370
4097 7375 4100 7389 4105 7389 4134 7377
4136 7354
$$
PWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 4:16 AM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 5, 4:16 AM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service New York NY
416 AM EDT Sat Aug 5 2017
.SYNOPSIS...
A cold front passes today. High pressure builds across the area
on Sunday, then shifts south and eastward ahead of a developing
low pressure system that will impact the area Monday into
Tuesday. High pressure moves across the area Wednesday followed
by another low pressure system passing to the south for the late
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Ahead of vigorous trough, and strong cold front, showers and
thunderstorms will march across the area this morning, with
drier conditions anticipated during the afternoon.
Building MUCape, 20 to 35 kt mid level winds, and LI progged to
fall as low as -4 this morning will allow for a few stronger
storms, with possible bowing segments early this morning. In
addition, increasing PW around 2 inches thanks to increasing
southerly flow ahead of the front will allow for heavy downpours
this morning as well.
Based on latest mos guidance, expecting high temps in the lower
to middle 80s. Plenty of clouds this morning, with partial
sunshine this afternoon behind the front, west to east.
There is a moderate risk for the development of rip currents at
ocean beaches today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Skies clear as rain departs to the east. Initially gusty and
dry westerly flow in the wake of the front is expected. Gusts
should diminish as the evening progresses. Lows will drop into
the 60s in and around The City and at the coast with lows in the
50s elsewhere.
On Sunday, high pressure builds to the south, with zonal flow
aloft. Mostly sunny, and less humid weather is anticipated,
with increasing high clouds later in the day. Temperatures will
average a few degrees below seasonal norms, mid 70s to lower
80s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Anomalously high pressure over the Caribbean and a blocking
pattern in the western U.S. will aid in keeping a series of low
pressure systems rotating through the Northeast. By Monday, two
short waves are expected to phase, with broad southwest flow
advecting increasing moisture into the region. At the moment,
solutions keeping the system more to the south seem to fit more
with climatological normals in this area, and given the
orientation of southwest flow aloft being parallel to the
boundary, the potential for heavy rainfall and training cells
will be possible. Rainfall will continue into Monday night.
Given cloudy conditions and the warm front largely expected to
stay just south of the area, temperatures will be below
climatological normals for this time of year. The system
gradually moves eastward Tuesday with improving conditions.
Temperatures should be closer to normal as high pressure moves
in through mid week. There will be increasing chances of showers
and thunderstorms by Thursday as a low pressure system
approaches from the west.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
A cold front moves through the terminals late this morning into
the afternoon. The front will be east of the terminals tonight.
MVFR, with local IFR conditions through around 14z. Showers
and thunderstorms will move across city and lower Hudson Valley
terminals through 12z and then 11-15z for Long Island and
southern CT terminals. Thunderstorms may miss immediate KSWF
terminal to the south, but have left a tempo group in for now.
S-SE winds around 10 kt into the morning hours. An occasional
gust into the upper teens and lower 20s is possible near the
coast. Brief gusty winds up to 25-30 kt possible within
thunderstorms. Winds shift to SW behind the showers and
thunderstorms, then veer to W to NW with the frontal passage.
Gusts 20-25 kt are expected late this afternoon and early
evening.
.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...
.SATURDAY NIGHT-SUNDAY...VFR.
.MONDAY...IFR possible in showers and possible thunder.
.TUESDAY...CHC IFR/MVFR/shra early, otherwise VFR.
.WEDNESDAY...VFR.
&&
.MARINE...
Increasing southerly winds are expected this morning
ahead of a cold front. The front passes this afternoon with a
wind shift to the SW/W as the day progresses. Showers and
thunderstorms will impact the area, especially this morning.
Heavy rain and gusty winds are possible.
By tonight, gusty NW winds behind the front are forecast as
high pressure builds to the west. Will issue a SCA across the
ocean waters for gusty winds up to 25 kt, and building seas in
the 3 to 5 ft range.
By Sunday, winds abate, and seas should subside as the high
builds south.
A deepening low pressure system will approach then pass over
the waters Monday into Tuesday, allowing seas to build again. At
the moment, seas are expected to remain below SCA criteria, but
should the low deepen more than currently forecast, SCA
conditions will be possible. High pressure for the mid week will
lead to winds and seas subsiding before another system
approaches the area by late week.
&&
.HYDROLOGY...
Locally heavy rainfall is expected this morning as
thunderstorms move across the area. Rainfall rates may exceed
an inch per hour with any stronger storms or training of storms.
Flooding in poor drainage and urbanized areas will be the main
threat.
Locally heavy rain with the potential for urban/poor draining
flooding will be possible Monday into Monday night.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT Sunday
for ANZ350-353-355.
&&
SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...MD
AVIATION...DS
MARINE...PW
HYDROLOGY...PWHazardous weather outlook, Aug 5, 2:42 AM EDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service New York NY 242 AM EDT Sat Aug 5 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-060830- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 242 AM EDT Sat Aug 5 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Heavy rain from thunderstorms this morning may result in poor drainage and urban flooding. A few storms may produce gusty winds up to or in excess of 50 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-060830- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 242 AM EDT Sat Aug 5 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Thunderstorms will produce heavy downpours and a few storms may produce gusty winds. Mariners should exercise caution. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. PW
In the hours before
Special weather statement, Aug 5, 4:24 AM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service New York NY
424 AM EDT SAT AUG 5 2017
NJZ004-006-103>108-NYZ072>075-176-178-050930-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Essex-Eastern Bergen-Eastern Passaic-Kings
(Brooklyn)-Northern Queens-Southern Queens-Bronx-New York
(Manhattan)-Richmond (Staten Is.)-
424 AM EDT SAT AUG 5 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...EASTERN
PASSAIC...UNION...BERGEN...ESSEX...QUEENS...RICHMOND...BRONX...NEW
YORK AND KINGS COUNTIES...
At 423 AM EDT, strong thunderstorms were clustered over Plainfield,
moving northeast at 55 mph.
Winds in excess of 40 mph are possible with these storms.
This storm will be near...
Linden and Millburn around 430 AM EDT.
Elizabeth and Orange around 435 AM EDT.
Newark and Bayonne around 440 AM EDT.
Jersey City and Passaic around 445 AM EDT.
Hackensack and Ridgefield around 450 AM EDT.
Mott Haven and East Tremont around 455 AM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4050 7427 4051 7426 4060 7421 4059 7446
4067 7440 4065 7445 4067 7446 4076 7436
4077 7436 4079 7437 4086 7432 4089 7434
4091 7430 4090 7427 4092 7428 4104 7402
4095 7391 4092 7392 4089 7384 4057 7384
TIME...MOT...LOC 0823Z 240DEG 49KT 4066 7442
PWThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:16 AM EDT | Small Craft Advisory | OKX | 25 hr | |
| Aug 5, 4:24 AM EDT | Special Weather Statement | OKX | Bronx, Kings, New York, Queens, Richmond | 66 min |
| Aug 5, 4:27 AM EDT | Special Marine Warning | OKX | 63 min | |
| Aug 5, 4:43 AM EDT | Areal Flood Advisory | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond and 1 more | 2 hr |
| Aug 5, 4:51 AM EDT | Areal Flood Advisory | OKX | Rockland, Westchester | 114 min |
| Aug 5, 6:12 AM EDT | Areal Flood Advisory | OKX | Westchester | 2 hr |
| Aug 5, 1:31 PM EDT | Special Marine Warning | OKX | 59 min |
Nearby
Flash Flood Warnings in New York, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.